Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 13, 2001, 7:15 PM EDT for Sampson County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2001, 7:15 PM EDT (23:15 UTC)
- Expired
- Aug 13, 2001, 7:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:45 PM EDT | Thunderstorm Wind 50 E | Garland, NC | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1813 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029 WUUS52 KRAH 132316 SVRRAH NCC163-132345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 715 PM EDT MON AUG 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 745 PM EDT * AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN SAMPSON COUNTY...OR ABOUT 12 MILES SOUTH OF CLINTON...MOVING EAST AT 25 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT MON AUG 13 2001 .SHORT TERM...HOTTEST CONVECTION MOVING THROUGH CENTRAL NC ASSOCIATED WITH VORT LOBE AND PREFRONTAL SURFACE TROUGH. SHOWERS BEHIND DIMINISHING IN AREAL COVERAGE. DEEPER TROPICAL MOISTURE SLOWLY BEING PUSHED EASTWARD AS WELL. COLD FRONT EDGING INTO WRN PORTIONS OF VA AIRMASS STILL UNSTABLE AHEAD OF COLD FRONT. WILL KEEP CHANCE POPS IN FORECAST FOR TONIGHT IN THE 30 - 50 PERCENT RANGE WEST TO EAST. AREA COVERAGE LESS TONIGHT DUE TO DEEPER MOISTURE MOVING EASTWARD. SW WINDS SHIFTING TO NLY IN WRN CWA LATE. LOWS 68 - 75 WEST TO EAST. .LONGER TERM...TRENDS SUPPORT MODELS PUSHING PROGRESSIVE 500 MB TROUGH EASTWARD WITH FRONT INTO CENTRAL CWA TUE AM. SURFACE HIGH PRESSURE IN THE OHIO VALLEY WITH DRIER AIR INTO NC. PLAN KEEP LOW CHC POPS FOR EARLY MORNING SHOWERS ERN CWA. OTHERWISE NO POPS AND NLY SURFACE WINDS. HIGH PRESSURE IN CONTROL TUE NIGHT - WED. HIGHS TUE AND WED IN THE 80S. LOWS TUE NIGHT IN THE 60S. .EXTENDED...LONGWAVE TROUGH OVER EASTERN TWO THIRDS OF THE NATION IS CONTINUALLY REINFORCED THROUGHOUT THE EXTENDED PERIOD AS VORTICES DROP SOUTHWARD OUT OF CENTRAL CANADA AND MOVE EASTWARD OVER THE TOP OF THE SOUTHWEST RIDGE. MODELS SOLUTIONS DIFFER ON STRENGTH AND SPEED OF THESE FEATURES. HOWEVER...THEY ARE IN FAIRLY GOOD AGREEMENT ON BRINGING SURFACE FRONT TRHOUGH NORTH CAROLINA SATURDAY AND STALLING JUST TO THE SOUTH AND EAST. CURRENT FORECAST OF CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY LOOKS GOOD. KK/SB
In the hours before
Special weather statement, Aug 13, 1:40 PM EDT, 5 hours 35 minutes before
NCZ011-027-028-042-043-075>078-083>086-088-089-131900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT MON AUG 13 2001 ...THUNDERSTORMS WITH HEAVY SHOWERS WILL MOVE ACROSS THE AREA... A LINE OF HEAVY SHOWERS ASSOCIATED WITH THUNDERSTORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND FREQUENT LIGHTNING WILL MOVE THROUGH SCOTLAND NECK... LOUISBURG... PRINCETON... DUNN... ERWIN... FAYETTEVILLE... AND ROCKINGHAM PRIOR TO 2 PM. THE LINE OF THUNDER WILL CONTINUE TO THE EAST AND AFFECT ROCKY MOUNT... WILSON... TARBORO... GOLDSBORO... AND CLINTON PRIOR TO 3 PM. ONLY LIGHT RAIN AND ISOLATED THUNDERSTORMS WILL BE BEHIND THE LINE OF THUNDERSTORMS.
Special weather statement, Aug 13, 3:06 PM EDT, 4 hours 9 minutes before
NCZ011-027-028-042-043-078-089-132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 306 PM EDT MON AUG 13 2001 ...THUNDERSTORMS WITH HEAVY SHOWERS WILL MOVE ACROSS THE AREA... THE SHOWERS WILL HAVE RAINS UP TO 1.5 INCHES PER HOUR... FREQUENT LIGHTNING... AND GUSTY WINDS. HEAVY SHOWERS MAY CAUSE SOME WATER TO MOVE ACROSS ROADWAYS MAKING DRIVING VERY DANGEROUS. RAINS WILL AFFECT ROCKY MOUNT... WILSON... TARBORO... GOLDSBORO... FREMONT... GRANTHAM... AND CLINTON PRIOR TO 5 PM. DO NOT DRIVE ACROSS FLOODED ROADWAYS AS IT IS THE LEADING CAUSE OF FATILITIES WITH HEAVY RAINS IN NORTH CAROLINA. IF YOU ARE NOT SURE OF THE WATER DEPTH...STOP... TURN AROUND...AND TAKE ANOTHER ROUTE. JWC
Special weather statement, Aug 13, 4:54 PM EDT, 2 hours 21 minutes before
NCZ007-021>024-038-039-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 454 PM EDT MON AUG 13 2001 ...A LINE OF THUNDERSTORMS APPROACHING THE TRIAD FROM THE NORTHWEST... A LINE OF THUNDERSTORMS FROM NEAR DOBSON EAST THROUGH PILOT MOUNTAIN... HANGING ROCK... AND EDEN WILL CONTINUE MOVING SOUTHEAST AT 30 MPH AND INTO THE PIEDMONT TRIAD BETWEEN 500 PM AND 530 PM. THE STRONGEST THUNDERSTORMS WILL MOVE INTO THE RURAL HALL... PFAFFTOWN... KERNERSVILLE AND SUMMERFIELD AREAS BY 520 PM... AND REACH CLEMMONS TO WINSTON-SALEM TO THE PIEDMONT TRIAD AIRPORT BY 530 OR 545 PM. FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST. THE LINE OF THUNDERSTORMS IS EXPECTED TO DRIFT THROUGH THE ENTIRE PIEDMONT TRIAD DURING THE EARLY EVENING HOURS... REACHING LEXINGTON... GREENSBORO AND BURLINGTON BETWEEN 600 AND 700 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT$$
Special weather statement, Aug 13, 5:45 PM EDT, 1 hour 30 minutes before
NCZ007-021>024-038-039-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 545 PM EDT MON AUG 13 2001 ...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE TRIAD... A LINE OF SHOWERS AND THUNDERSTORMS AT 545 PM EXTENDED ACROSS THE NORTHERN SECTIONS OF THE PIEDMONT TRIAD AREA. THE LINE HAS SHOWN A DIMINISHING TREND DURING THE PAST HOUR BUT STILL POSES A THREAT AS IT MOVES SOUTHEAST AT 25 MPH THROUGH THE AREA. THE STRONGEST THUNDERSTORMS IN THE LINE WILL AFFECT STANLEYVILLE AND WALKERTOWN THROUGH 615 PM. THE LINE OF STORMS MAY ALSO INCREASE IN INTENSITY AS IT MOVES SOUTHEAST INTO THE WINSTON-SALEM... GREENSBORO... AND BURLINGTON AREAS BETWEEN 630 PM AND 800 PM. THE AIR MASS REMAINS VERY FAVORABLE FOR FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT$$
Special weather statement, Aug 13, 6:50 PM EDT, 25 minutes before
NCZ078-089-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 650 PM EDT MON AUG 13 2001 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OVER SAMPSON AND SOUTHEAST WAYNE COUNTIES... SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING WILL MOVE EAST AT 25 MPH ACROSS MOST OF SAMPSON AND SOUTHEAST WAYNE COUNTIES THROUGH 800 PM. THE STRONGEST STORMS WILL AFFECT THE CLINTON... ROSEBORO... GARLAND... AND HARRELLS AREAS IN SAMPSON COUNTY AND THE SEVEN SPRINGS AND WALNUT CREEK REGIONS OF WAYNE COUNTY. OCCASIONAL TO FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS. THOSE INVOLVED WITH OUTDOOR ACTIVITIES SHOULD MOVE TO AN INDOOR SHELTER AS SOON AS THUNDER IS HEARD OR THE SKY TO THE WEST DARKENS. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT
Special weather statement, Aug 13, 7:00 PM EDT, 15 minutes before
NCZ007-021>024-038-039-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 700 PM EDT MON AUG 13 2001 ...SHOWERS AND SCATTERED THUNDERSTORMS OVER THE PIEDMONT TRIAD... A LINE OF SHOWERS AND THUNDERSTORMS AT 650 PM EXTENDED ACROSS FORSYTH... WESTERN AND NORTHERN GUILFORD... AND NORTHWEST ALAMANCE COUNTIES. THE THUNDERSTORMS WERE OVER THE WINSTON-SALEM AREA AND EXTENDED SOUTHEAST INTO HIGH POINT. OCCASIONAL LIGHTNING WAS OCCURRING IN THESE AREAS ALONG WITH SOME LOCALLY HEAVY DOWNPOURS. THESE STORMS WILL AFFECT DAVIDSON... GUILFORD... AND ALAMANCE COUNTIES INCLUDING LEXINGTON... THOMASVILLE... HIGH POINT... GREENSBORO AND HIGH ROCK LAKE BETWEEN 700 AND 800 PM. THE LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS THIS EVENING. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING THIS EVENING. JUST A LITTLE WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT$$
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.